Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2002, 4:02 PM CDT for Emmons County, Logan County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 4:02 PM CDT (21:02 UTC)
- Expired
- Aug 11, 2002, 5:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Emmons County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 92 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:25 PM CDT | Hail 0.88 | Napoleon, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS53 KBIS 112102 SVRBIS NDC029-047-112200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 500 PM CDT * AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF NAPOLEON TO 27 MILES SOUTHWEST OF KINTYRE...OR FROM 45 MILES EAST OF BISMARCK TO 40 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KINTYRE...NAPOLEON AT 420 PM CDT BURNSTAD...GACKLE AT 450 PM CDT IF YOU ARE IN THE WARNED AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4662 9986 4630 10024 4631 9907 4663 9906 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SUN AUG 11 2002 CONCERNS ARE NORTHWARD EXTENT OF SEVERE CONVECTION DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON AND WINDS BEHIND COLD FRONT. STRONG MID LEVEL SHORT WAVE MAKING ITS WAY TOWARDS CWA AND FORECAST TO MOVE TO THE EAST AND STRENGTHEN. AT SURFACE PREFRONTAL TROUGH NOW THORUGH BISMARCK WITH COLD FRONT WEST OF KMOT...KN60 TO KD06 IN SOUTH DAKOTA. CONVECTION FIRING RAPIDLY BETWEEN TROUGH AND COLDFRONT. SEVERE CONVECTION WILL MOVE EAST BUT CLOUD COVER NORTH OF KN60 TO KDVL LINE WILL LIMIT AVAILABLE ENERGY FOR SEVERE CONVECTION. TO THE SOUTH 60+ TDS PULLED NORTH AS LOW PRESSURE DEEPENS OVER WESTERN SOUTH DAKOTA. CAPES OF 2000 J/KG FROM 18Z GOES SOUNDERS OVER SOUTHEAST NORTH DAKOTA. WILL LIKELY BE ABLE TO CUT KBIS ZONE GROUP OUT OF SEVERE THREAT BEFORE ZONE DEADLINES. SOUTHEAST ZONES WILL CONTINUE UNDER THREAT. REST OF AFD POSPONED DUE TO DEVELOPING CONVECTION. .BIS...NONE. HW
In the hours before
Local storm report, Aug 11, 3:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 5 NE MEDINA ND 1 INCH HAIL
08/11/02 STUTSMAN REPORTED BY MEDIA.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 58 min |
| Aug 11, 3:41 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 64 min |
| Aug 11, 3:53 PM CDT | Tornado Warning | BIS | Stutsman | 52 min |
| Aug 11, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.